Wyoming, 2021High Wind in Wyoming, May 8, 2021
May 8, 2021 · NWS CYS · 1 event in 1 county or zone
Localized high winds were measured by the Wyoming Department of Transportation sensor at Arlington along Interstate 80 the morning of the 8th. Peak wind gust measured was 65 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized high winds were measured by the Wyoming Department of Transportation sensor at Arlington along Interstate 80 the morning of the 8th. Peak wind gust measured was 65 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 8, 2:57 AM MST, 1 hour 29 minutes earlier.
Area forecast discussion, May 8, 2:57 AM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
357 AM MDT Sat May 8 2021
.SHORT TERM...(Today - Sunday Night)
Issued at 249 AM MDT Sat May 8 2021
A small window of opportunity early this morning for 60+ MPH gusts
near Arlington/Elk Mountain as the 700 hpa CAG-CPR gradient climbs
to near 60 meters after 09z in advance of a surface cold front now
moving into western Carbon County. Observed gusts have remained at
or below 50 MPH so far, but trends will need to be monitored quite
closely over the next few hours as a short-fused High Wind Warning
may be required. Windy for most areas today w/ temperatures likely
falling post-fropa prior to peak heating. 35+ knots of 700 mb flow
should support occasional gusts to 50 MPH given the very steep low
and mid level lapse rates. Isolated to widely scattered showers do
appear possible today & tonight as the mid-level short wave sweeps
across the area. Precipitation chances are likely to be on the up-
tick again by Sunday night as a vigorous upper-level trough begins
to dig south into the Great Basin. Temperatures should trend lower
on Sunday with highs struggling to break 50 deg F for areas along/
west of I-25.
.LONG TERM...(Monday - Friday)
Issued at 249 AM MDT Sat May 8 2021
The primary focus in the extended forecast period is the potential
for accumulating snow across parts of the area. The aforementioned
short wave will continue digging into the 4 Corners region through
Tuesday. A prolonged period of moist low-level upslope will likely
result from this slow moving system, contributing to a good chance
for widespread precipitation over the central high plains. Biggest
challenge for this event will be snow levels w/ tricky temperature
profiles in this flow regime. The models (GFS/ECM/NAM) are in very
good agreement with 700 mb temperatures colder than -5 deg C after
00z Monday which leads to higher confidence in snow levels down to
around 5500 feet or so. Ensemble guidance continues to suggest the
widest of QPF ranges, so it is much too early to speculate on snow
accumulations. Nonetheless, several inches of heavy wet snow could
fall at or above 5500 feet elevation from Sunday night through Tue
morning. Stay tuned!
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1151 PM MDT Fri May 7 2021
VFR conditions currently at area terminals with passing mid-level
clouds. Will need to monitor the potential development for patchy
fog and reduced visibility across the NE Panhandle early this
morning, however guidance suggests any lowering in flight
conditions should be brief. Otherwise, gusty west to northwest
winds will increase throughout the late morning and afternoon.
&&
.FIRE WEATHER...
Issued at 249 AM MDT Sat May 8 2021
Fire weather concerns will be low through early next week with the
anticipation of cooler temperatures along with widespread rain and
snow.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...MB
FIRE WEATHER...CLH
Hazardous weather outlook, May 7, 9:53 PM MST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1053 PM MDT Fri May 7 2021
NEZ002-003-021-055-095-WYZ101>106-109>117-082130-
Dawes County-Box Butte County-Morrill County-Cheyenne County-
Northern Sioux County-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
1053 PM MDT Fri May 7 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Sunday through Tuesday will be colder. There will also be
scattered to numerous snow showers at higher elevations late
Sunday with snow levels dropping to near 5500 feet Monday
afternoon and evening. Stay tuned for more updates through the
weekend on this snow potential next Monday and early Tuesday.
.Spotter information statement...
NEZ019-020-054-096-WYZ107-108-118-119-082130-
Scotts Bluff County-Banner County-Kimball County-
Southern Sioux County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
1053 PM MDT Fri May 7 2021
This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Sunday through Tuesday will be colder. There will also be
scattered to numerous snow showers at higher elevations late
Sunday with snow levels dropping to near 5500 feet Monday
afternoon and evening. Stay tuned for more updates through the
weekend on this snow potential next Monday and early Tuesday.
.Spotter information statement...
In the hours before
Local storm report, May 8, 4:24 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
524 AM MDT SAT MAY 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 AM HIGH SUST WINDS 1 NNW ARLINGTON 41.60N 106.21W
05/08/2021 M41 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION KARL ARLINGTON ALONG
INTERSTATE 80 (WYDOT). 1 HOUR AVERAGE
SUSTAINED WIND SPEED. MAXIMUM GUST OF 55 MPH
DURING THIS PERIOD.
&&
MBHigh Wind, North Snowy Range Foothills
- When
- May 8, 4:26 AM MST to 11:38 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Localized high winds were measured by the Wyoming Department of Transportation sensor at Arlington along Interstate 80.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, May 8, 2021$661,000 · 1.75 in hail · 9 events
- Hail in Kansas, May 8, 2021$275,000 · 2 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 8, 202127 events
- Flood and Hail in Kansas, May 8 to 9, 2021$2,000 · 2 in hail · 20 events
- Hail and Damaging Winds in Kansas, May 8, 20211.25 in hail · 16 events
- Lightning Strike in Iowa, May 8, 2021$20,000 · 1 event
- Damaging Winds in Missouri, May 8, 2021$15,000 · 61 kt wind · 5 events
- Hail and High Wind in Kansas, May 8, 20211.75 in hail · 8 events
- Damaging Winds in Colorado, May 8, 202161 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 8, 20213 events
- Damaging Winds in Colorado, May 8, 202156 kt wind · 3 events
- Frost and Freeze in Oregon, May 8, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949330.